Alert archive / Washington / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 34, NWS Spokane, WA

July 6, 2006Douglas County, Grant County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 6, 2006, 10:48 AM PDT for Douglas County, Grant County, Washington. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2006, 10:48 AM PDT (17:48 UTC)
Expired
Jul 6, 2006, 11:45 AM PDT
In force
57 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Douglas County, WA, Grant County, WA

The radar

The Spokane radar (KOTX), 159 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 061748
SVROTX
WAC017-025-061845-
/O.NEW.KOTX.SV.W.0034.060706T1748Z-060706T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1048 AM PDT THU JUL 6 2006

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRANT COUNTY IN CENTRAL WASHINGTON
  SOUTH CENTRAL DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON

* UNTIL 1145 AM PDT

* AT 1042 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 16 MILES SOUTHWEST OF EPHRATA...OR ABOUT 22 MILES
  WEST OF MOSES LAKE...AND MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EPHRATA BY 1110 AM PDT

LAT...LON 4711 11989 4705 11965 4759 11929 4768 11965

$$
5 follow-up statements
000 
WWUS56 KOTX 061800
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1100 AM PDT THU JUL 6 2006

WAC017-025-061845-
/O.CON.KOTX.SV.W.0034.000000T0000Z-060706T1845Z/
GRANT WA-DOUGLAS WA-
1100 AM PDT THU JUL 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM PDT
FOR SOUTH CENTRAL DOUGLAS AND CENTRAL GRANT COUNTIES...

AT 1054 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR WINCHESTER...OR ABOUT 20 MILES WEST OF
MOSES LAKE...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EPHRATA BY 1115 AM PDT
  LAVEVIEW PARK AND SOAP LAKE BY 1125 AM PDT
  STRATFORD BY 1135 AM PDT

LAT...LON 4711 11989 4705 11965 4713 11951 4744 11932
      4759 11929 4768 11965

$$
000 
WWUS56 KOTX 061819
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1117 AM PDT THU JUL 6 2006

WAC017-025-061845-
/O.CON.KOTX.SV.W.0034.000000T0000Z-060706T1845Z/
GRANT WA-DOUGLAS WA-
1117 AM PDT THU JUL 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM PDT
FOR SOUTH CENTRAL DOUGLAS AND CENTRAL GRANT COUNTIES...

AT 1112 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR LAVEVIEW PARK...OR ABOUT 22 MILES
NORTHWEST OF MOSES LAKE...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STRATFORD AND SOAP LAKE BY 1125 AM PDT

LAT...LON 4711 11989 4705 11965 4713 11951 4744 11932
      4759 11929 4768 11965

$$
000 
WWUS56 KOTX 061824
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1123 AM PDT THU JUL 6 2006

WAC017-025-061845-
/O.CON.KOTX.SV.W.0034.000000T0000Z-060706T1845Z/
GRANT WA-DOUGLAS WA-
1123 AM PDT THU JUL 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM PDT
FOR SOUTH CENTRAL DOUGLAS AND NORTHERN GRANT COUNTIES...

AT 1112 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
ONE STORM WAS LOCATED NEAR LAVEVIEW PARK...OR ABOUT 22 MILES 
NORTHWEST OF MOSES LAKE...MOVING NORTHEAST AT 25 MPH. A SECOND 
POSSIBLY THUNDERSTORM BETWEEN COULEE CITY AND ALMIRA IS ALSO MOVING 
NORTHEAST AT 25 MPH AND MAY PRODUCE DIME SIZE HAIL.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  7 MILES SOUTHWEST OF COULEE CITY BY 1145 AM PDT

LAT...LON 4711 11989 4705 11966 4713 11952 4745 11933
      4755 11906 4762 11900 4788 11898 4788 11915
      4760 11934 4769 11966

$$
000 
WWUS56 KOTX 061829
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1129 AM PDT THU JUL 6 2006

WAC017-025-061845-
/O.CON.KOTX.SV.W.0034.000000T0000Z-060706T1845Z/
GRANT WA-DOUGLAS WA-
1129 AM PDT THU JUL 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM PDT
FOR SOUTH CENTRAL DOUGLAS AND NORTHERN GRANT COUNTIES...

AT 1124 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR SOAP LAKE...OR ABOUT 25 MILES NORTHWEST 
OF MOSES LAKE...MOVING NORTHEAST AT 25 MPH. A SECOND SEVERE 
THUNDERSTORM MOVING NORTH BETWEEN HARTLINE AND ALMIRA WILL AFFECT 
ELECTRIC CITY AND GRAND COULEE BY 1145 AND PRODUCE DIME SIZE HAIL.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF COULEE CITY BY 1145 AM PDT

LAT...LON 4711 11989 4705 11966 4713 11952 4745 11933
      4755 11906 4762 11900 4795 11898 4795 11909
      4760 11934 4769 11966

$$
000 
WWUS56 KOTX 061844
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1143 AM PDT THU JUL 6 2006

WAC017-025-061853-
/O.EXP.KOTX.SV.W.0034.000000T0000Z-060706T1845Z/
GRANT WA-DOUGLAS WA-
1143 AM PDT THU JUL 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DOUGLAS AND
NORTHERN GRANT COUNTIES EXPIRES AT 1145 AM PDT...

BOTH THUNDERSTORMS IN GRANT AND DOUGLAS COUNTY APPEAR TO BE 
WEAKENING SUBSTANTIALLY AS THEY MOVE NORTHEAST AT 25 MPH. THE 
STRONGEST OF THE STORMS MAY STILL BRING A BRIEF PERIOD OF HEAVY RAIN 
OVER ELECTRIC CITY AND THE TOWN OF GRAND COULEE. HOWEVER THESE 
STORMS DO NOT APPEAR TO BE SEVERE. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN ALLOWED TO EXPIRE.


LAT...LON 4711 11989 4705 11966 4713 11952 4745 11933
      4755 11906 4762 11900 4795 11898 4795 11909
      4760 11934 4769 11966

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:00 AM PDT, 48 minutes earlier.

Area forecast discussion, Jul 6, 10:00 AM PDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1000 AM PDT THU JUL 6 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL CONTINUE OVER THE
INLAND NORTHWEST FOR THURSDAY AFTERNOON AND EVENING WITH ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS. DRIER AND MORE STABLE AIR WILL
CONTINUE TO SPREAD FROM THE WEST CREATING BREEZY AND COOLER
CONDITIONS ON FRIDAY.

&&

.DISCUSSION...
REST OF TODAY...STAGE IS SET FOR ANOTHER BUSY WEATHER DAY ACROSS
THE INLAND NORTHWEST. PLENTY OF POTENTIAL INSTABILITY ALREADY IN
PLACE OVER THE REGION AS EVIDENCED BY ELEVATED CONVECTION EARLY
THIS MORNING. SO FAR THIS MORNING...THE BATCH OF CONVECTION OVER
THE WATERVILLE PLATEAU AND OKANOGAN HIGHLANDS WAS THE MOST ACTIVE.
HOWEVER A NEW AREA OF CONVECTION...CURRENTLY OVER THE
PALOUSE...WILL SOON MOVE INTO MORE UNSTABLE ENVIRONMENT OVER THE
SPOKANE AREA AND POINTS NORTHEAST AND COULD BECOME RATHER STRONG.
ZONES HAVE BEEN UPDATED ACCORDINGLY. ANOTHER AREA OF ELEVATED
CONVECTION WILL STREAM NORTHWARD ALONG THE LEE OF THE CASCADES
THROUGH THE MORNING.

BY THIS AFTERNOON...WE WILL COMBINE THE AVAILABLE POTENTIAL
INSTABILITY WITH THE SYNOPTIC LIFTING AND INCREASED UPPER LEVEL
COOLING FROM A NEGATIVE TILTED TROF AXIS...CURRENTLY MOVING ONTO
THE COAST. LOOKS LIKE ALL AREAS WILL BE SUBJECT TO A CHANCE OF
THUNDERSTORMS FROM THIS FEATURE...HOWEVER DRIER AND COOLER AIR IS
EXPECTED TO INVADE OUR WESTERN ZONES IN THE AFTERNOON AS THE
THERMAL RIDGE SHIFTS INTO THE IDAHO PANHANDLE. MODEL CAPE VALUES
AND 0-6KM SHEAR VALUES PLACE THE GREATEST THREAT FOR STRONG AND
POSSIBLY SEVERE THUNDERSTORMS TODAY EAST OF A LINE FROM REPUBLIC
TO SPOKANE TO LEWISTON. LOOKS LIKE LARGE HAIL WILL BE THE MAIN
CONCERN ONCE AGAIN...WITH A SMALLER CHANCE OF DAMAGING WINDS. THE
THREAT WILL RAPIDLY EXIT THE REGION THIS EVENING. FX

&&

.AVIATION...VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORMS THROUGH
12Z FRIDAY. THUNDERSTORM ACTIVITY WILL BE ISOLATED OVER THE COLUMBIA
BASIN TODAY...INCREASING TO SCATTERED THIS EVENING ESPECIALLY
EAST. OVER THE MOUNTAINS RINGING THE COLUMBIA BASIN ISOLATED
THUNDERSTORM ACTIVITY IN THE MORNING WILL INCREASE TO SCATTERED
DURING THE AFTERNOON...WITH NUMEROUS THUNDERSTORMS DEVELOPING THIS
EVENING OVER THE MOUNTAINS NORTH AND EAST OF THE BASIN. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        85  55  80  56  89  56 /  40  40   0   0   0   0
COEUR DALENE  85  53  81  50  89  52 /  40  40   0   0   0   0
PULLMAN        81  50  80  51  88  52 /  30  30   0   0   0   0
LEWISTON       89  60  90  59  95  61 /  30  30   0   0   0   0
COLVILLE       88  52  82  48  91  50 /  30  60   0   0   0   0
SANDPOINT      85  54  78  50  87  50 /  40  60   0   0   0   0
KELLOGG        84  53  80  54  88  53 /  40  60   0   0   0   0
MOSES LAKE     88  57  86  55  93  57 /  10  10   0   0   0   0
WENATCHEE      86  59  85  60  92  61 /  20  20   0   0   0   0
OMAK           87  56  87  56  94  57 /  30  20   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 6, 6:13 AM PDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
613 AM PDT THU JUL 6 2006

IDZ001>004-026-027-WAZ031>038-041>044-071315-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
613 AM PDT THU JUL 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
OVER THE AREA WITH THE POTENIAL OF DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAIN.

THE THREAT OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECETED.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:44 PM PDTSevere Thunderstorm WarningOTXChelan61 min
Jul 5, 5:59 PM PDTSevere Thunderstorm WarningOTXOkanogan61 min
Jul 5, 6:43 PM PDTFlash Flood WarningOTXOkanogan2 hr
Jul 5, 7:02 PM PDTSevere Thunderstorm WarningOTXOkanogan58 min
Jul 5, 8:04 PM PDTSevere Thunderstorm WarningOTXOkanogan26 min
Jul 6, 1:27 PM PDTSevere Thunderstorm WarningOTXAdams, Lincoln48 min
Jul 6, 2:34 PM PDTSevere Thunderstorm WarningOTXLincoln, Stevens56 min
Jul 6, 3:23 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield, Whitman47 min

Nearby

Severe Thunderstorm Warnings in Washington, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.